MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-16
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continuation of d10: product id fg15150-0615-1s (lot: 229010403); implant date n/a; explant date n/a.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a neurovascular flow diversion procedure using a pipeline embolization device, there were several issues.The procedure involved treating an unruptured saccular aneurysm located in the ophthalmic artery with a maximum diameter of 6 millimeters and a neck diameter of 4 millimeters.Landing zone: distal: 4.5 mm and proximal: 4.2 mm.The accessed vessel was the femoral artery.The device was delivered through a phenom 27 catheter.After the stent was pushed out of the catheter, the tip end could not be opened, even after repeated retrieval attempts.Subsequently, the stent was retrieved and removed from the body, but it became stuck at the proximal end of the catheter and could not be removed.Dual antiplatelet treatment was administered, and the access vessel was the femoral artery.The vessel tortuosity was moderate.A new system and catheter were used to complete the operation.The angiographic result post-procedure indicated blood retention in the aneurysm.The initial system was replaced to resolve the issue.
 
Event or Problem Description
Additional information received that the cause of the failure to open and resistance was not determined.The pipeline had not been placed in a vessel bend when it failed to open.There were additional steps or other devices attempted to open the pipeline specifically, multiple retrieval, and re-deployment.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: product analysis #707286845:¿ equipment used: video inspection system (m-78210), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.026in mandrel ¿ drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F ¿ as found condition: the pipeline flex shield and phenom 27 catheter were returned inside the inner pouch, outer carton, bio-hazard bag, and shipping box.¿ damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The distal end of the braid was not opened and frayed.The proximal end of the braid was found fully opened and frayed.No bend was found on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, resheathing pad, or the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 5.5cm to 10.0cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the pipeline flex shield could not be pushed forward or removed.The catheter was cut to remove the pipeline flex shield.The total and usable length were measured within specifications.The catheter was flushed with water and found patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer report of "failure to open at the distal end" was confirmed that the braid's distal end was not opened due to a damaged braid.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, a damaged braid or the user deploying the braid in the vessel bend.The customer indicated that vessel tortuosity was moderate and that the braid was not positioned in a vessel bend, which rules out those two potential causes.It is possible that the damaged braid contributed to the failure to open.Damage to the braid can occur due to resheathing more than 2 times, over-manipulation, deployment technique, advancing or retracting the delivery wire against resistance, or deploying/resheathing the braid against resistance.Additionally, the customer's report of "resistance during retrieval" was confirmed, as the pipeline flex shield was returned stuck inside the phenom catheter.Both the pipeline flex shield and the catheter were found to be damaged.The observed damage on the catheter (accordioning), braid (fraying), and hypotube (stretching) indicates that high force was likely used.This damage may have occurred when the customer attempted to advance or retrieve the pipeline flex shield through the catheter against resistance.However, the root cause of the resistance could not be determined.One possible cause of the resistance could be a lack of continuous flushing with heparinized saline during the procedure.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20867295
Report Number2029214-2024-02249
Device Sequence Number8564861
Product Code OUT
UDI-Device Identifier00763000284527
UDI-Public00763000284527
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-450-16
Device Catalogue NumberPED2-450-16
Device Lot NumberB771961
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2024
Supplement Date Received by Manufacturer12/11/2024
02/06/2025
Initial Report FDA Received Date12/06/2024
Supplement Report FDA Received Date01/03/2025
02/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient SexUnknown